Wednesday, April 23, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Friday, July 23, 2010 apete, Community Member, asks

Q: Welbutrin and flat affect

Hi all, I was started on Wilburtin for depression by my PMD.It helped with my depression and for 2 weeks helped with my anxiety but I feel very unmotivated and flat. My friends have even asked what's wrong with me. I'm super boring. I've been on the 150 dose and I just bumped up to the 300 dose and no change. I've been on Cymbalta and became paranoid, and Lexapro made me super sleepy and terrible dreams. I went for the first time to a psychiatrist and she said I don't have depression I have a major case of ADHD. I've self medicated with amphetamines in the past but it makes my anxiety bad, bad, bad. Any thoughts on this flat affect on Wilburtin and what to do about meds???

Answer This
Answers (2)
Merely Me, Health Guide
7/23/10 1:49pm

Hi Apete

 

I think this can be a common result of taking an antidepressant is this flat affect.  I felt that as well when I tried Prozac.  It was like you could stick me in any room and let me sit there and I wouldn't care.  "You want to get some ice-cream" or "Can I run you over with a truck?" might get the same emotional response from me.  I dare say...I didn't like the feeling.

 

Okay so...I guess the question is...what do you feel you have?  Were you feeling depressed?  Is it anxiety?  ADHD?  or a little of all three?  It is very possible to have co-morbid conditions.  I guess I would take a look at what actual symptoms are most bothering you and write those down...and the you can figure out what you can do about them.

 

I am going to give you the link to the ADHD site...please feel free to come on over...I am a writer over there as well.

 

Let us know more details and we would be glad to try to provide more resources and information to help you.

 

Thank you so much for your question.

Reply
John Folk-Williams, Community Member
7/24/10 6:12pm

Hi -

 

It's not uncommon for a primary care physician to miss the mark on mood and anxiety disorders - it's just not their specialty. The psychiatrist would have the most accurate assessment and is also the person to work with you on medications. The reaction of flatness on antidepressants is quite common - I went through a dozen different meds of this type and through that whole period always felt detached emotionally from everything. For a while I thought that was a great improvement over deep depression, but it's not something you should have to live with for long.

 

ADHD requires a different approach to medication, but you have to work with a psychiatrist to get it right. Research on these drugs is moving along, and thinking changes periodically. The psychiatrist would also work with you on withdrawal from wellbutrin - that should be done gradually.

 

Stay with the psychiatrist - it doesn't work to experiment on your own. As you've seen, the drugs can have some terrible side effects.

 

John

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By apete, Community Member— Last Modified: 12/26/10, First Published: 07/23/10